Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 112, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2009, 6:38 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2009, 6:38 PM MDT (00:38 UTC)
- Expired
- Jul 10, 2009, 7:19 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 176 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:00 PM MDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 10, 1:00 PM MDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 100 PM MDT FRI JUL 10 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY... MAIN DIFFICULTY WILL CONTINUE TO BE CONVECTION AND WHETHER OR NOT IT WILL OCCUR THIS EVENING AND AGAIN SATURDAY. CAPPING INVERSION REMAINS IN PLACE AND LATEST SOUNDING AND EXPECTED TEMPERATURES NOT INDICATING THAT IT WILL BREAK. AREA OF LOW CLOUDS OVER THE PANHANDLE NOW LIMITING HEATING WHILE MUCH OF WY CLEAR ATTM. SOME HIGH CLOUDS ADVECTING NORTHWARD ACROSS COLORADO TOWARD CWA HOWEVER AS UPPER LEVEL MOISTURE INCREASES IN SW UPPER FLOW. WILL LEAVE LOW POPS IN PLACE FOR NOW IN CASE SOMETHING FIRES OVER THE LARAMIE RANGE AND DRIFTS EAST THIS EVENING. OTHERWISE LOW LEVEL MOIST UPSLOPE FLOW WILL LIKELY LEAD TO ANOTHER DECK OF LOW CLOUDS AND PATCHY FOG LATER TONIGHT OVER MUCH OF THE AREA EAST OF THE MTNS WHICH WILL PERSIST INTIO SATURDAY MORNING. SOMEWHAT BETTER CHANCE FOR CONVECTION SATURDAY AS MOISTURE INCREASES AND WEAK WAVE MOVES INTO THE REGION BUT SOUNDINGS STILL DEPICTING A SIGNIFICANT CAP. LITTLE CHANGE SEEN FOR SUNDAY AS AREA WILL REMAIN UNDER MOIST WSW UPPER FLOW ALONG NORTHERN PERIPHERY OF UPPER HIGH OVER THE SOUTHERN ROCKYS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY... THE UPPER LEVEL RIDGE WILL REMAIN OVERHEAD SUNDAY NIGHT INTO MONDAY WITH A STRONG THERMAL RIDGE AXIS CENTERED OVER THE FORECAST AREA. ALTHOUGH THE WARMTH PRODUCED BY THE RIDGE WILL CREATE CONVECTIVE INHIBITION LATE SUNDAY...THERE APPEARS TO BE ENOUGH SURFACE HEATING TO OVERCOME THE CAP BY THE EARLY EVENING HOURS. THEREFORE WILL CONTINUE TO KEEP THE INHERITED CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. MONDAY WILL LIKELY BE THE WARMEST DAY OF THE WEEK WITH 700 MB TEMPERATURES APPROACHING 17 DEGREES CELSIUS OVER THE AREA AND COMPRESSIONAL WARMING EXPECTED AHEAD OF AN APPROACHING COLD FRONT. AHEAD OF AND ALONG THE COLD FRONT MONDAY AFTERNOON THE GFS BUFKIT SOUNDINGS ARE INDICATING IMPROVED CHANCES FOR SHOWERS AND THUNDERSTORMS. HAVE THEREFORE INCREASED PRECIPITATION CHANCES DURING THIS PERIOD TO ABOVE CLIMATOLOGICAL VALUES. THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA MONDAY EVENING...PRODUCING COOLER CONDITIONS FOR TUESDAY AND WEDNESDAY ALONG WITH PRODUCING A GENERALLY STABLE ENVIRONMENT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS OUT OF THE FORECAST THROUGH EARLY THURSDAY. LOW LEVEL MOISTURE WILL MAKE A RETURN TO THE NORTH AS THE SURFACE HIGH IS REPLACED BY A LEE TROUGH LATE WEDNESDAY. THIS SURFACE LEE TROUGH WILL BE THE FOCUS FOR INCREASED CONVERGENCE THURSDAY AND WILL ACTUALLY SHIFT EASTWARD AS A WEAK COLD FRONT THURSDAY EVENING. && .AVIATION... LOW LEVEL MOIST UPSLOPE WILL LIKELY RESULT IN ANOTHER AREA OF LOW CLOUDS AND PATCHY FOG LATER TONIGHT INTO SATURDAY MORNING EAST OF THE MTNS WITH CONDITIONS LOWERING TO MVFR/IFR IN THAT AREA. SLOW IMPROVEMENT SATURDAY MORNING. VFR CONDITIONS EXPECTED ELSEWHERE THROUGH SATURDAY. && .FIRE WEATHER... NO CONCERNS SEEN OVER THE NEXT COUPLE DAY WITH RELATIVE HUMIDITIES EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS AND FUELS GENERALLY GREEN. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RE LONG TERM...CARPENTER
Hazardous weather outlook, Jul 10, 10:30 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1030 AM MDT FRI JUL 10 2009 NEZ001>003-019>021-054-055-WYZ060-067>070-111130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1030 AM MDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP OVER THE PLAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD EAST INTO THE NEBRASKA PANHANDLE BY EVENING. A RELATIVELY WARM LAYER OF AIR ALOFT MAY HINDER STORM FORMATION HOWEVER. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG IF THEY CAN OVERCOME THE EFFECTS OF THIS WARM LAYER AND PRODUCE HAIL AND GUSTY WINDS. THE STORMS WILL END BY LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>066-111130- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- 1030 AM MDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ONLY A FEW WEAK THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 10, 5:18 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 518 PM MDT FRI JUL 10 2009 NEZ001-002-110015- DAWES-SIOUX- 518 PM MDT FRI JUL 10 2009 ...A FEW STRONG STORMS IN THE NORTHERN PANHANDLE... AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF PRAIRIE CENTER...OR 26 MILES SOUTHEAST OF LUSK...MOVING EAST AT 15 MPH. ANOTHER STORM WAS LOCATED 8 MILES EAST OF HARRISON ALSO MOVING EAST AT 15 MPH. THESE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN AND WINDS UP TO 50 MPH AS THEY DRIFT ACROSS NORTH CENTRAL SIOUX COUNTY INTO WESTERN DAWES COUNTY THROUGH 615 PM.
Local storm report, Jul 10, 6:07 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 3 E AGATE 42.41N 103.72W
07/10/2009 M0.88 INCH SIOUX NE CO-OP OBSERVER
MOSTLY PEA SIZED...BUT A FEW AS LARGE AS NICKELS.
&&
CAHSpecial weather statement, Jul 10, 6:09 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 609 PM MDT FRI JUL 10 2009 NEZ001-002-110100- DAWES-SIOUX- 609 PM MDT FRI JUL 10 2009 ...A STRONG STORM MOVING EAST ALONG THE SIOUX/DAWES COUNTY LINE... AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CRAWFORD...OR 29 MILES WEST OF CHADRON...MOVING EAST AT 15 MPH. IT WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN AND WINDS UP TO 50 MPH AS IT MOVES JUST NORTH OF HIGHWAY 20 INTO THE CRAWFORD AREA BY 625 PM.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 49 min |
| Jul 10, 9:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 45 min |
| Jul 10, 6:00 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 43 min |
| Jul 10, 7:10 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 42 min |
| Jul 10, 11:18 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 57 min |
| Jul 11, 12:08 AM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.